Alert archive / Utah / Flash Flood Watches in 2011

Flash Flood Watch 3, NWS Salt Lake City, UT

July 26, 2011

NWS Salt Lake City, UT issued this flash flood watch at Jul 26, 2011, 3:36 AM MDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2011, 3:36 AM MDT (09:36 UTC)
Expired
Jul 26, 2011, 9:49 PM MDT
In force
18 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WGUS65 KSLC 260936
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 AM MDT TUE JUL 26 2011

UTZ013-019>021-518-261745-
/O.NEW.KSLC.FF.A.0003.110726T0936Z-110727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
336 AM MDT TUE JUL 26 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN UTAH 
  AND SOUTHWEST UTAH...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL UTAH...SAN RAFAEL SWELL. IN SOUTHERN UTAH...GLEN 
  CANYON RECREATION AREA/LAKE POWELL...SOUTH CENTRAL UTAH AND 
  UTAHS DIXIE AND ZION NATIONAL PARK. IN SOUTHWEST UTAH...
  SOUTHERN MOUNTAINS.

* THROUGH THIS EVENING

* A VERY MOIST AIRMASS ACROSS SOUTHERN UTAH COUPLED WITH A WEATHER
  DISTURBANCE PASSING THROUGH THE AREA WILL BRING SHOWERS AND
  THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL THROUGH THIS
  EVENING. 

* FLASH FLOODING WILL PRIMARILY IMPACT SLOT CANYONS...SLICK ROCK
  AREAS...AND NORMALLY DRY WASHES ACROSS SOUTHERN UTAH. THESE
  INCLUDE AREAS WITHIN ZION AND CAPITOL REEF NATIONAL PARKS...THE
  GLEN CANYON RECREATION AREA...AND THE GRAND STAIRCASE ESCALANTE
  NATIONAL MONUMENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
930 
WGUS65 KSLC 261753
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1153 AM MDT TUE JUL 26 2011

UTZ013-019>021-518-270400-
/O.CON.KSLC.FF.A.0003.000000T0000Z-110727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
1153 AM MDT TUE JUL 26 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH...
  INCLUDING THE FOLLOWING AREAS...IN CENTRAL UTAH...SAN RAFAEL
  SWELL. IN SOUTHERN UTAH...GLEN CANYON RECREATION AREA LAKE
  POWELL...SOUTH CENTRAL UTAH AND UTAHS DIXIE AND ZION NATIONAL
  PARK. IN SOUTHWEST UTAH...SOUTHERN MOUNTAINS.

* UNTIL 10 PM MDT THIS EVENING

* A VERY MOIST AIRMASS ACROSS SOUTHERN UTAH COUPLED WITH A 
  WEATHER DISTURBANCE PASSING THROUGH THE AREA WILL BRING 
  SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL 
  THROUGH THIS EVENING. 

* FLASH FLOODING WILL PRIMARILY IMPACT SLOT CANYONS...SLICK ROCK 
  AREAS...AND NORMALLY DRY WASHES ACROSS SOUTHERN UTAH. THESE 
  INCLUDE AREAS WITHIN ZION AND CAPITOL REEF NATIONAL PARKS...
  THE GLEN CANYON RECREATION AREA...AND THE GRAND STAIRCASE 
  ESCALANTE NATIONAL MONUMENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
026 
WGUS65 KSLC 270349
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
949 PM MDT TUE JUL 26 2011

UTZ013-019>021-518-270500-
/O.CAN.KSLC.FF.A.0003.000000T0000Z-110727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
949 PM MDT TUE JUL 26 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN
UTAH AND SOUTHWEST UTAH HAS BEEN CANCELLED. 

A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS MUCH OF UTAH THIS
EVENING ALTHOUGH THUNDERSTORM COVERAGE AND INTENSITY HAS GREATLY
DECREASED. ISOLATED STORMS WILL STILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN ACROSS CENTRAL...SOUTHERN...AND SOUTHWEST UTAH
TONIGHT. HOWEVER...THE THREAT AND COVERAGE OF HEAVY RAIN
PRODUCING THUNDERSTORMS IS GREATLY REDUCED COMPARED TO EARLIER
TODAY. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 9:42 PM MDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 25, 9:42 PM MDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 PM MDT MON JUL 25 2011

.SYNOPSIS...MONSOONAL MOISTURE ACROSS THE FORECAST AREA WILL
REMAIN IN PLACE THROUGH TUESDAY. A PACIFIC TROUGH FORECAST TO
CROSS THE NORTHERN ROCKIES TUESDAY WILL USHER SOMEWHAT DRIER AIR
INTO THE NORTHWEST PORTION OF UTAH MIDWEEK...WHILE KEEPING
MOISTURE IN PLACE ACROSS THE REMAINDER OF THE STATE.

&&

.DISCUSSION...MOISTURE SURGE THAT BEGAN LATE LAST NIGHT HAS
GENERATE SCATTERED SHOWERS/THUNDERSTORMS ACROSS MUCH OF SRN/WRN
UTAH THIS AFTERNOON/EVENING. FAIRLY STRONG UPPER DIVERGENCE NEAR
THE RIGHT ENTRANCE REGION OF THE JET HELPED SUPPORT STRONG CONVECTION
ACROSS THE SW QUADRANT OF THE STATE. A NUMBER OF STORMS EXHIBITED
BACK BUILDING CHARACTERISTICS WHICH SERVED TO PRODUCE LOCALLY VERY
HEAVY RAINFALL LATE THIS AFTERNOON/EARLY EVENING. CONVECTION AT
MID-EVENING IS SHOWING A MORE PROGRESSIVE NATURE...AND WILL LIKELY
NOT BE A THREAT TO GENERATE ANY FLOODING PROBLEMS OVERNIGHT.
TUESDAY STILL LOOKS TO BE CONVECTIVE LY ACTIVE...THOUGH CLOUDS AND
OVERNIGHT RAIN WILL PROBABLY KEEP THE LOW-LEVELS SOMEWHAT STABLE
THROUGH THE MORNING. THE ENTRANCE REGION OF THE JET WILL STILL BE
IN PLACE OVER UTAH...ALBEIT NOT GENERATING AS MUCH UPPER
DIVERGENCE AS THIS AFTERNOON. LOCALLY HEAVY RAINS ARE
EXPECTED...WITH THE FOCUS POSSIBLY SHIFTING A BIT FURTHER NORTH
AND EAST OF TODAYS ACTIVITY.

THE UPPER TROUGH MOVING EAST ACROSS THE NRN ROCKIES TUESDAY
AFTERNOON WILL BEGIN TO DRAW A SOMEWHAT DRIER SW FLOW INTO
NORTHWEST UTAH LATE TUESDAY. THE DRYING TREND ADVERTISED THE
PASSED COUPLE OF DAYS DOES NOT APPEAR AS PRONOUNCED OVER THE PAST
COUPLE OF MODEL RUNS. THE NW CORNER OF THE STATE STILL REMAINS ON
THE DRY SIDE...BUT MOISTURE WILL REMAIN ACROSS THE SRN/ERN
SECTIONS OF THE STATE THROUGH THE BALANCE OF THE WEEK. THE UPPER
HIGH STRENGTHENING ACROSS THE SRN ROCKIES AGAIN THIS WEEKEND WILL
OPEN THE STATE UP TO ANOTHER FULL-BLOWN MOISTURE SURGE LASTING
INTO EARLY NEXT WEEK.

ISSUED AN EARLIER UPDATE TO INCREASE THE THREAT OF PRECIPITATION
ALONG WITH INCREASED CLOUD COVER OVERNIGHT.

&&

.AVIATION...SOUTH-SOUTHEAST WINDS WILL REMAIN BREEZY DUE TO
SHOWERS/THUNDERSTORMS OVER/NEAR THE KSLC TERMINAL THROUGH MUCH OF THE
OVERNIGHT HOURS. CEILINGS WILL RANGE BETWEEN 10-12KFT...LOWERING
TO AROUND 7KFT IN PRECIPITATION.

&&

.FIRE WEATHER...DEEP LAYER MOISTURE ROTATING NORTH AROUND THE
UPPER HIGH OVER THE SRN ROCKIES WILL REMAIN OVER THE FIRE
DISTRICTS INTO TUESDAY. SCATTERED SHOWERS/THUNDERSTORMS WILL BE
EMBEDDED IN THIS MOISTURE...WITH MANY PRECIPITATION EVENTS
RESULTING IN WETTING RAINS THROUGH TUESDAY.

A WEAK WEATHER DISTURBANCE MOVING EAST THROUGH THE NORTHERN
ROCKIES WILL TURN THE MEAN WINDS TO THE SOUTHWEST...AND BRING A
GRADUAL DRYING TREND TO THE NORTHWEST UTAH FIRE DISTRICTS
WEDNESDAY. LATEST MODEL GUIDANCE NOT SHOWING THE SAME DRYING TREND
SEEN THE IN THE MODELS THE PAST COUPLE OF DAYS. SUSPECT THERE WILL
BE MODEST DRYING LATE IN THE WEEK...THOUGH WOULD NOT BE TOO
SURPRISED IF THE SRN/ERN FIRE DISTRICTS DONT SEE RH VALUES STAY
MODESTLY ELEVATED WITH SCATTERED AFTERNOON/EVENING CONVECTION EACH
DAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 25, 4:12 AM MDT, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 AM MDT MON JUL 25 2011

UTZ001>016-019>021-517-518-WYZ021-261100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
412 AM MDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL SPREAD NORTH ACROSS THE OUTLOOK AREA
TODAY...ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS CAN BE EXPECTED WITH THESE STORMS...WITH LOCALLY HEAVY RAIN
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA
TUESDAY...ALLOWING FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH
CLOUD TO GROUND LIGHTNING...SMALL HAIL AND GUSTY WINDS.

DRIER AIR WILL SPREAD ACROSS THE AREA WEDNESDAY...ALTHOUGH
LINGERING MOISTURE WILL ALLOW FOR ISOLATED THUNDERSTORMS ACROSS
AREAS ROUGHLY ALONG AND EAST OF I-15.

AFTER A DRY LATTER PORTION OF THE WEEK...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA DURING THE
UPCOMING WEEKEND AS MOISTURE RETURNS NORTHWARD TO THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:54 PM MDTFlash Flood WarningSLCWashington6 hr
Jul 26, 1:05 PM MDTAreal Flood AdvisorySLCWashington115 min
Jul 26, 2:34 PM MDTAreal Flood AdvisorySLCKane3 hr
Jul 26, 2:50 PM MDTFlash Flood WarningSLCKane5 hr
Jul 26, 3:26 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah31 min
Jul 26, 3:37 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Jul 26, 4:05 PM MDTFlash Flood WarningSLCSalt Lake3 hr
Jul 26, 4:40 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah110 min

Nearby

Flash Flood Watches in Utah, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.